Benzocaine-induced methaemoglobinaemia: A life-threatening complication after a transoesophageal echocardiogram (TEE)

Academic Article

Abstract

  • Acquired methaemoglobinaemia is a potentially fatal impairment in oxygen delivery if not recognised early and treated appropriately. Benzocaine used as an anaesthetic for endoscopic procedures is an uncommon but clinically important precipitant of acquired methaemoglobinaemia. We present a case of an elderly woman who developed perioral cyanosis and desaturation 20 min after a transoesophageal echocardiogram. Further evaluation led to the diagnosis of benzocaine-induced methaemoglobinaemia and timely treatment with intravenous methylene blue was initiated. Copyright 2013 BMJ Publishing Group. All rights reserved.
  • Authors

    Published In

  • BMJ Case Reports  Journal
  • Digital Object Identifier (doi)

    Author List

  • Aryal MR; Gupta S; Giri S; Fraga JD